Mom's Story

A discussion about Mom's Story and MS…

Archive for the tag “Gilenya”

Case of PML Reported in Person Taking Tecfidera®

In December 2014, important label changes were made to the prescribing information for Tecfidera® (dimethyl fumarate, Biogen Idec) including information regarding an individual who developed PML. Most recently, Biogen has confirmed report of a second case of PML (progressive multifocal leukoencephalopathy, a viral infection of the brain that often leads to death or severe disability) that occurred in a person taking Tecfidera. According to the company, the 64-year-old patient has primary progressive MS and experienced severe and prolonged lymphopenia (decreased white blood cells) during treatment with Tecfidera. Severe and prolonged lymphopenia is a known risk factor for PML and Consideration should be given to interrupting treatment if lymphocyte counts are low for more than six months. The patient is stable and is not hospitalized. Biogen has reported the case to the U.S. Food and Drug Administration (FDA).
PML is caused by the re-activation of a virus called the JC (John Cunningham) virus, a common virus to which many people have been exposed. PML has emerged in people using other medications, including the MS treatment Tysabri® (natalizumab, Biogen), and the MS treatment Gilenya® (fingolimod, Novartis AG).
It is not possible at this point to determine a person’s risk for developing PML because there have been so few cases in people taking Tecfidera. There have been two reported cases of PML in people with MS among the more than 155,000 individuals who have been treated with Tecfidera to date.
The symptoms of PML are diverse and can be similar to MS symptoms. For this reason, individuals should be alert to any new or worsening symptoms and report them promptly to their MS healthcare provider. Learn more about the risk factors and symptoms of PML from the web site of The PML Consortium. Individuals who have concerns about this report should discuss it with their MS healthcare providers.
If and when the FDA or Biogen provide additional information or recommendations for people taking Tecfidera or other MS medications, the National MS Society will share it as soon as possible.

Recent Update to Gilenya Prescribing Information

 A recent warning and precaution has been added to the prescribing information for Gilenya® (fingolimod, Novartis AG), an oral disease-modifying therapy for relapsing forms of multiple sclerosis. The warning adds Cryptococcal fungal infections to the list of possible infections for which people taking Gilenya are at increased risk. Anyone receiving this or other medications that can compromise immune system function should promptly report any new or worsening symptoms – both MS-like symptoms and other symptoms – to their neurologist.
The updated prescribing information approved by the U.S. Food and Drug Administration states that there have been cases of cryptococcal infections, including cryptococcal meningitis, reported in people taking Gilenya. Individuals and their healthcare providers should be alert to symptoms and signs that could indicate cryptococcal meningitis. This rare condition can be managed if it is diagnosed and treated promptly.
Cryptococcus is a type of fungus that is commonly found in the soil throughout the world. The fungus becomes airborne and people may breathe in microscopic amounts. Most people never get sick from breathing the fungus; cryptococcus typically infects people who have compromised immune system function – which can occur from illness, or due to the effect of some medications, including some medications that are prescribed to treat MS.
Infection with cryptococcus is uncommon, but it can be very serious and even lead to death if untreated. It is important to recognize the infection early and treat it promptly. The usual sites for cryptococcal infections are the lungs and the central nervous system (brain and spinal cord).

Symptoms of a lung infection may include:
• cough
• chest discomfort
• shortness of breath
• low grade fever
• weight loss
• a general sense of feeling unwell
Central nervous system infections may produce numerous symptoms including:
• headache
• confusion
• stiff neck
• light sensitivity
• mild fever
• nausea and vomiting
• vision change
• unsteady walking
• change in speech
• seizures
• abnormal muscle movements
The increased risk of many types of infection is also pertinent to people with MS who are receiving other powerful immune modifying or suppressing therapies. Therefore, it is important when receiving medications that can compromise immune system function to promptly report any new or worsening symptoms – both MS-like symptoms and other symptoms, such as those mentioned above – to your neurologist. It is also important to speak to with your doctor before making any changes to your medications.

Download the updated prescribing information (.pdf)

Download the updated medication guide for patients (.pdf)

Post Navigation